Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 1400  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2013  |  Volume : 57  |  Issue : 3  |  Page : 327  

Milky urine: A real cause of concern


1 Department of Anaesthesiology, Saifee Hospital, Mumbai, Maharashtra, India
2 Department of Surgery, Saifee Hospital, Mumbai, Maharashtra, India

Date of Web Publication25-Jul-2013

Correspondence Address:
Tasneem S Dhansura
Sunrise 12, 4th Pasta Lane, Colaba,Mumbai - 400 005, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.115609

Rights and Permissions

How to cite this article:
Dhansura TS, Gandhi SP, Patil K. Milky urine: A real cause of concern. Indian J Anaesth 2013;57:327

How to cite this URL:
Dhansura TS, Gandhi SP, Patil K. Milky urine: A real cause of concern. Indian J Anaesth [serial online] 2013 [cited 2019 Dec 5];57:327. Available from: http://www.ijaweb.org/text.asp?2013/57/3/327/115609

Sir,

We read with great interest the article, 'Milky urine! A cause of concern?' [1] by Punj et al. The author's experience of finding milky urine associated with hyperuricosuria is unnerving and we thank them for bringing it forth to our notice. However, the authors have overlooked an important differential diagnosis which is associated with high morbidity and mortality.

Tumour lysis syndrome (TLS) is usually associated with rapidly proliferating tumours. Initiation of chemotherapy, radiotherapy, steroid treatment, or anaesthesia may trigger TLS, or it may develop spontaneously. The release of massive quantities of intracellular contents may produce hyperkalaemia, hyperphosphatemia, secondary hypocalcaemia, hyperuricemia, hyperuricosuria and acute renal failure. [2] There have been reports documented wherein a patient taken up for non-cancer surgeries have presented with hyperuricosuria, the tumour being undiagnosed. [3],[4],[5] Untreated TLS can be fatal due to severe biochemical disturbance causing cardiac dysfunction and multi-organ failure. [3],[6] Numerous investigations need to be carried out, with no specificity, but vigilance on part of anaesthesiologists and intensivist helps reduce morbidity.

We had an unfortunate experience in a 35-year-old female, case of carcinoma (CA) ovary, who had received one cycle of chemotherapy, operated for insertion of 'Hickman Port' for chemotherapy. The patient was induced with regular dose of propofol, fentanyl and rocuronium as muscle relaxant anaesthesia was maintained with isoflurane and oxygen-nitrous oxide mixture. The patient had a delayed awakening, episode of post-operative tetany and milky urine. She had to be ventilated until next post-operative day. Investigations showed decreased ionised calcium levels, increased uric acid levels, urine showed hyperuricosuria, but all other investigations were normal including serum potassium, serum phosphate levels. Urine output was adequate, but milky. Adequate hydration, allopurinol and continuous monitoring stabilised patient's condition. Spontaneous TLS or due to anaesthesia is known to occur and is worth investigating. Caution on the part of entire team should be exercised because it could imply an innocuous, self-limiting cause like total intravenous anaesthesia (TIVA) or a potentially fatal cause like TLS.

 
   References Top

1.Punj J, Anand R, Darlong V, Pandey R. Milky urine! A cause of concern? Indian J Anaesth 2013;57:87-8.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Firwana BM, Hasan R, Hasan N, Alahdab F, Alnahhas I, Hasan S, et al. Tumor lysis syndrome: A systematic review of case series and case reports. Postgrad Med 2012;124:92-101.  Back to cited text no. 2
    
3.Chubb EA, Maloney D, Farley-Hills E. Tumour lysis syndrome: An unusual presentation. Anaesthesia 2010;65:1031-3.  Back to cited text no. 3
[PUBMED]    
4.Farley-Hills E, Byrne AJ, Brennan L, Sartori P. Tumour lysis syndrome during anaesthesia. Paediatr Anaesth 2001;11:233-6.  Back to cited text no. 4
[PUBMED]    
5.McDonnell C, Barlow R, Campisi P, Grant R, Malkin D. Fatal peri-operative acute tumour lysis syndrome precipitated by dexamethasone. Anaesthesia 2008;63:652-5.  Back to cited text no. 5
[PUBMED]    
6.Verma A, Mathur R, Chauhan M, Ranjan P. Tumor lysis syndrome developing intraoperatively. J Anaesthesiol Clin Pharmacol 2011;27:561-3.  Back to cited text no. 6
[PUBMED]  Medknow Journal  



This article has been cited by
1 Cloudy urine developed during total intravenous anesthesia with 2% propofol in the patient taking hydroxyurea -A case report-
Boo-young Hwang,Jae-young Kwon,Hae-kyu Kim,Eunsoo Kim,Suyeon Hong,Jung-min Hong
Anesthesia and Pain Medicine. 2017; 12(3): 230
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed2019    
    Printed16    
    Emailed0    
    PDF Downloaded244    
    Comments [Add]    
    Cited by others 1    

Recommend this journal